I am on week two and feeling better bit have lost my appetite and lost weight. I weigh 110 so cannot afford to lose any . I have read side effects but have not seen this on any of them. Has anyone else experienced this? Thank you
Does buspirone cause a lack of appetite?
Question posted by Luluball on 6 June 2021
Last updated on 6 July 2021 by kellycake
Hi Luluball- I have also experienced a loss of appetite in the last month that I've been on buspirone. I'm surprised by this (not a common side effect), especially at my very low dose of 5mg twice daily. I weigh 115 lbs, for reference.
I know certain prescriptions I have taken in the past act differently at smaller doses. For example, aripiprazole, which I took for bipolar disorder, acts more like an antidepressant with risk of manic switching at low doses (~2mg daily) and is strongly anti-manic at higher doses (~30mg daily). This is in my personal experience and supported by research in academic journals. I have a subscription to these journals for the purpose of psychopharmacological research and found a case in Reactions Weekly (Volume 1662 (1) – Jul 29, 2017) of a woman on several medications who experienced 5kg weight loss with the addition of buspirone 10mg daily.
The short publication is summarized at the end with "The woman's weight loss was thought to be related to her change in medication"
I plan to talk to my doctor about raising my dose of buspirone to a normal level (30-60mg daily) to see if it has more of an effect on my anxiety and to see if the change in dose means I no longer experience a loss of appetite. This is counterintuitive, but hopefully makes more sense with the explanation I provided above. Maybe you are also on a low dose and this could be why you, me, and the woman in the case report I mentioned are experiencing an uncommon effect.
Perhaps thankfully, there is a wide range of medications somewhat similar to buspirone (those that positively affect the amount of serotonin available, either by increasing production or inhibiting reuptake) and many are infamous for causing weight gain. If you are taking buspirone for anxiety, maybe you can talk to your doctor about supplementing with an anxiolytic that causes weight gain. Unfortunately, the weight gain of these serotonergic meds usually comes with sexual side effects.
I wish you the best of luck finding medications that work for you in all regards!
That’s a good question, and complex. Buspirone does not cause weight loss or loss of appetite. However, anxiety absolutely does. I know when my anxiety used to be high, I would always lose weight because I was just never hungry. I would lose my appetite. Since starting Buspirone, after I take a dose I actually get increased hunger so I time my doses before meals. We are all different, and these drugs that work on our neurotransmitters are tough to figure out. I hope this helps. Good luck to you.
Actually uncommon potential side effects affecting 0.1% to 1.0% are anorexia and increased appetite.
You may or may not experience any possible side effect or the common ones such as:
Common buspirone side effects may include:
sleep problems (insomnia);
nausea, upset stomach; or
feeling nervous or excited.
If you experience any they usually subside between a week or so, if they do not, inform your Dr..
Also if you experience any uncommon ones do let your Dr. know.
- Buspirone uses and safety info
- Buspirone prescribing info & package insert (for Health Professionals)
- Side effects of Buspirone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.